zig
0

Notifications

  • You're all caught up!

Vitamin D Side Effects and Headaches

by
author image Iva Gutowski
Iva Gutowski is a practicing nurse with health care experience since 2001. She has worked in the hospital setting on medical/surgical floors and critical care units. She has been a writer since 1999. Her experience includes articles for "The Asheville Citizen-Times," "The McDowell News," and "The Old Fort News." Gutowski holds a License Practical Nursing degree from McDowell Technical Community College
Vitamin D Side Effects and Headaches
Vitamin D is often known as the sunshine vitamin, according to "The New York Times" Health Guide. Photo Credit mycola/iStock/Getty Images

Vitamin D helps your body absorb calcium from the foods you eat. Vitamin D is available in supplements and in coldwater fish, but when you are exposed to the sun, vitamin D is produced in the skin. Few side effects exist from normal levels of Vitamin D. However, if vitamin D is taken in excess, toxicity and uncomfortable side effects occur. Seek medical treatment immediately if you believe you are suffering from vitamin D toxicity.

Headaches

Since vitamin D helps your body absorb calcium, too much vitamin D can lead to excessive calcium in your body. One of the early symptoms of too much calcium in your body is headache, according to the Cleveland Clinic. Additionally, some headaches from toxicity may be accompanied by ringing in the ears. If you are having headaches after starting a vitamin D supplement, contact your physician immediately.

Hypercalcemia

If you have too much calcium in your body it can lead to a condition called hypercalcemia, which may lead to calcifications throughout the body on organs and tissues, according to Cleveland Clinic. These calcifications are calcium deposits that can form on various organs, but particularly the kidneys. Symptoms of hypercalcemia may include nausea and vomiting, a metallic taste in the mouth and ringing in the ears. Immediate medical care is required to eliminate the excess calcium from the body.

You Might Also Like

Stomach Upset

While taking vitamin D, you may experience mild stomach upset accompanied by nausea, vomiting and diarrhea, according to the University of Maryland Medical Center. These symptoms usually resolve with continued use, but if they persist or become bothersome, you should contact your physician as they can also be symptoms of toxicity.

Excessive Thirst and Urination

Vitamin D may cause you to feel mildly thirsty when you first start taking it, but if this symptom persists or worsens, it could be a symptom of hypercalcemia due to excess Vitamin D in the body, according to the University of Maryland Medical Center. If you have prolonged or excessive thirst, you may feel as though you can't get enough water to drink. Increased urination can also occur in combination with excessive thirst and can possibly lead to dehydration if left untreated. If you experience these symptoms, contact your physician immediately.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media